Alert archive / Oregon / Gale Warnings in 2020

Gale Warning 7, NWS Medford, OR

January 21, 2020

NWS Medford, OR issued this gale warning at Jan 21, 2020, 2:08 PM PST. It took effect at Jan 22, 2020, 10:00 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2020, 2:08 PM PST (22:08 UTC)
In effect from
Jan 22, 2020, 10:00 AM PST
Expired
Jan 22, 2020, 8:33 PM PST
In force
11 hr
Issued by
NWS Medford, OR

The text

As transmitted.

317 
WHUS76 KMFR 212208
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
208 PM PST Tue Jan 21 2020

PZZ350-370-221015-
/O.CAN.KMFR.SE.W.0009.000000T0000Z-200122T0600Z/
/O.EXT.KMFR.SC.Y.0009.200121T2208Z-200122T1800Z/
/O.UPG.KMFR.GL.A.0007.200122T1800Z-200123T0600Z/
/O.NEW.KMFR.SE.W.0010.200122T1800Z-200123T0600Z/
/O.NEW.KMFR.GL.W.0007.200122T1800Z-200123T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
208 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM TO 10 PM PST
WEDNESDAY...

* WHAT...For the Small Craft Advisory, west swell 14 to 17 feet at
  15 seconds expected. For the Gale and Hazardous Seas Warnings,
  south winds increasing to 25 to 35 kt with occasional gusts to
  45 kt. Seas becoming steep to very steep at 10 to 14 feet due to
  a combination of swell and short-period wind waves. 

* WHERE...For the Small Craft Advisory, all areas. For the Gale
  Warning, mostly between 5 and 40 NM north of Cape Blanco. For
  the Hazardous Seas Warning, all areas.  

* WHEN...For the Small Craft Advisory, until 10 AM PST Wednesday.
  For the Gale Warning, from 10 AM to 10 PM PST Wednesday. 

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-221015-
/O.CAN.KMFR.SE.W.0009.000000T0000Z-200122T0600Z/
/O.EXT.KMFR.SC.Y.0009.200121T2208Z-200123T0600Z/
/O.UPG.KMFR.SE.A.0005.200122T1800Z-200123T0600Z/
/O.NEW.KMFR.SE.W.0010.200122T1800Z-200123T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
208 PM PST Tue Jan 21 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM TO 10 PM PST
WEDNESDAY...

* WHAT...For the Small Craft Advisory, west swell 14 to 17 feet at
  15 seconds expected. For the Hazardous Seas Warning, seas
  becoming steep to very steep at 10 to 14 feet due to a 
  combination of swell and short-period wind waves. South winds of
  15 to 25 kt with gusts to 35 kt are also expected.

* WHERE...All areas through Wednesday evening for the Small Craft
  Advisory, except north of Gold Beach for the Hazardous Seas 
  Warning.

* WHEN...For the Hazardous Seas Warning, from 10 AM to 10 PM PST 
  Wednesday. For the Small Craft Advisory, until 10 PM PST 
  Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
132 
WHUS76 KMFR 220958
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
158 AM PST Wed Jan 22 2020

PZZ350-370-222300-
/O.CON.KMFR.SC.Y.0009.000000T0000Z-200122T1800Z/
/O.CON.KMFR.GL.W.0007.200122T1800Z-200123T0600Z/
/O.CON.KMFR.SE.W.0010.200122T1800Z-200123T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
158 AM PST Wed Jan 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 10 PM PST THIS EVENING...

* WHAT...For the Small Craft Advisory, west swell 14 to 17 feet 
  at 15 seconds expected. For the Gale and Hazardous Seas 
  Warnings, south winds increasing to 25 to 35 kt with 
  occasional gusts to 45 kt. Seas becoming steep to very steep 
  at 10 to 14 feet due to a combination of swell and short-
  period wind waves.

* WHERE...For the Small Craft Advisory, all areas. For the Gale
  Warning, mostly between 5 and 40 NM north of Cape Blanco. For
  the Hazardous Seas Warning, all areas.

* WHEN...For the Small Craft Advisory, until 10 AM PST 
  Wednesday. For the Gale Warning, from 10 AM to 10 PM PST 
  Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-222300-
/O.CON.KMFR.SC.Y.0009.000000T0000Z-200123T0600Z/
/O.CON.KMFR.SE.W.0010.200122T1800Z-200123T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
158 AM PST Wed Jan 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 10 PM PST THIS EVENING...

* WHAT...For the Small Craft Advisory, west swell 14 to 17 feet 
  at 15 seconds expected. For the Hazardous Seas Warning, seas 
  becoming steep to very steep at 10 to 14 feet due to a 
  combination of swell and short-period wind waves. South winds 
  of 15 to 25 kt with gusts to 35 kt are also expected.

* WHERE...All areas through Wednesday evening for the Small Craft
  Advisory, except north of Gold Beach for the Hazardous Seas 
  Warning.

* WHEN...For the Hazardous Seas Warning, from 10 AM to 10 PM PST 
  Wednesday. For the Small Craft Advisory, until 10 PM PST 
  Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
300 
WHUS76 KMFR 222232
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
232 PM PST Wed Jan 22 2020

PZZ350-370-231045-
/O.EXT.KMFR.SE.W.0010.000000T0000Z-200124T0600Z/
/O.CON.KMFR.GL.W.0007.000000T0000Z-200123T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
232 PM PST Wed Jan 22 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with
  occasional gusts to 45 kt. For the Hazardous Seas Warning, seas
  very steep at 12 to 16 feet due to a combination of swell and
  short-period wind waves.

* WHERE...For the Gale Warning, mostly between 5 and 40 NM from
  shore. For the Hazardous Seas Warning, all areas.

* WHEN...For the Gale Warning, until 10 PM PST this evening. For 
  the Hazardous Seas Warning, until 10 PM PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-231045-
/O.EXT.KMFR.SE.W.0010.000000T0000Z-200124T0600Z/
/O.EXT.KMFR.SC.Y.0009.000000T0000Z-200124T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
232 PM PST Wed Jan 22 2020

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 PM PST
THURSDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THURSDAY...

* WHAT...For the Hazardous Seas Warning, seas very steep at 10 to
  14 feet are expected due to a combination of swell and short-
  period seas. For the Small Craft Advisory, seas of 8 to 12 feet.
  South winds of 15 to 25 kt with gusts to 35 kt are also 
  expected.

* WHERE...For the Hazardous Seas Warning, mainly north of Gold
  Beach. For the Small Craft Advisory, mainly south of Gold Beach. 

* WHEN...Until 10 PM PST Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
093 
WHUS76 KMFR 230433
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
833 PM PST Wed Jan 22 2020

PZZ350-370-231645-
/O.CAN.KMFR.GL.W.0007.000000T0000Z-200123T0600Z/
/O.CON.KMFR.SE.W.0010.000000T0000Z-200124T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
833 PM PST Wed Jan 22 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...
...GALE WARNING IS CANCELLED...

* WHAT...South winds 25 to 30 kt and very steep wind-driven seas
  of 11 to 14 feet are occuring.

* WHERE...All areas.

* WHEN...Until 10 PM PST Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ356-376-231645-
/O.CON.KMFR.SE.W.0010.000000T0000Z-200124T0600Z/
/O.CON.KMFR.SC.Y.0009.000000T0000Z-200124T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
833 PM PST Wed Jan 22 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...South winds 15 to 25 kt with steep to very steep wind-
  driven seas of 8 to 12 feet are occuring. 
 
* WHERE...Very steep and hazardous seas are expected north of 
  Gold Beach, with small craft advisory conditions to the south. 

* WHEN...Until 10 PM PST Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Jan 21, 9:07 AM PST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 21, 9:07 AM PST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
907 AM PST Tue Jan 21 2020

.UPDATE...

Made a few adjustments this morning by lowering snow levels down
to 3000 feet this morning. We also added a slight chance for
thunder in the outer waters today as few lightning strikes have
been observed off the Oregon coast. The lightning has been farther
north in Portland's CWA. However, we can't rule out a few strikes
off the southern portion of Oregon's coast.

-Smith

&&

.DISCUSSION.../Issued 502 AM PST Tue Jan 21 2020/

A quick moving heavy rain event is moving through
the region at this time. Precipitable water values are showing
0.75+, but with the rapid movement of this front, although we will
see heavy rain at times the rain will be short lived. behind the
front showers continue, and with the cold air mass moving in
behind some lightning is already showing up, and a thunderstorm or
two is possible at the coast north of Cape Blanco this morning
into early afternoon. With a gradient of ~7.5 from RDD to MFR and
700 mb winds from the SW at around 55-55 kt advisory strength
winds are still on track in the Shasta and southern Rogue valley
south of Medford this morning and portions of the east side into
this afternoon.

Showers linger behind the front until the next system brings a
warm front onto the coast early Wednesday morning. However, with
the axis of the jet well north of the region, the bulk of the
precipitation will also be north of the region. As the front axis
slowly moves south, the cold front finally moves in Thursday
morning. This system is currently indicating as a weak atmospheric
river event, and although the bulk of the precipitation looks to
be north of the forecast area, on Thursday evening/night the right
entrance region of a 80 kt jet moves across and brings a round of
moderate to heavy precipitation. However, with strong
southwesterly flow from 850-700 mb the bulk of the precipitation
will be squeezed out on the coastal ranges and snow levels should
remain above most, if not all passes. With the deep snow pack at
higher elevations, above 4000 ft, the rain that does fall above
4000 ft will mostly be absorbed into the snow and there will be
little to no run off from the snow pack and will just add to the
water equivalent and make the snow more dense.

Sven

&&

.AVIATION...For the 21/12Z TAF Cycle...An incoming front will bring
rapidly deteriorating conditions this morning with areas of MVFR
cigs/vsbys and local IFR cigs/vsbys in low clouds and precipitation
with higher terrain becoming obscured in low clouds, rain, and snow.

Low level wind shear will also be a concern early at KOTH, KRBG, and
KMFR until the front moves through. Behind the front, the lower
conditions will continue through the remainder of this morning, but
the precipitation will be showery with snow levels around 3500-4000
feet MSL. Conditions will briefly improve this afternoon into the
early evening as the showers diminish, but there will still be some
MVFR cigs/vsbys around. Valley IFR is likely to develop later
by Wednesday morning.

-Sven

&&

.MARINE...Updated 500 AM PST Tuesday 21 Jan 2020...A cold front is
moving into the outer waters. Moderate to strong south winds are
occurring ahead of the front and are expected to gradually diminish
from west to east this morning. Even though winds will diminish this
morning, very high and very steep long-period swell is expected into
this evening. Seas will likely peak near 20 feet at 15 seconds
during this time frame with bar conditions becoming very hazardous.
Winds and seas may briefly lower tonight, but small craft conditions
are expected. A warm front, will move into the waters Wednesday
morning with a period of south winds that could approach gale force
again across northern areas. Seas will remain very steep and
hazardous due to increasing wind waves combining with existing
westerly swell. The weather pattern will remain active late this
week through this weekend with several more fronts moving through.
These fronts will likely generate winds and seas at least at small
craft advisory levels.

-Spilde/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning for
     ORZ029-030.
     Wind Advisory until 4 PM PST this afternoon for ORZ030-031.
     Winter Weather Advisory until 10 AM PST this morning for
     ORZ027-028.
     High Surf Advisory until 7 PM PST this evening for ORZ021-022.

CA...Winter Storm Warning until 2 PM PST this afternoon above 4500
     feet in the for CAZ080.
     Winter Weather Advisory until 2 PM PST this afternoon above 3000
     feet in the for CAZ082.
     Winter Storm Warning until 2 PM PST this afternoon above 4500
     feet in the for CAZ082.
     Wind Advisory until 10 AM PST this morning for CAZ081.
     Winter Weather Advisory until 2 PM PST this afternoon for
     CAZ083.

Pacific Coastal Waters...Small Craft Advisory from 10 PM this evening to 10 PM PST
     Wednesday for PZZ350-356-370-376.
     Hazardous Seas Watch from Wednesday morning through Wednesday
     evening for PZZ356-376.
     Hazardous Seas Warning until 10 PM PST this evening for
     PZZ350-356-370-376.
     Gale Watch from Wednesday morning through Wednesday evening for
     PZZ350-370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:58 AM PSTSmall Craft AdvisoryMFR5 days
Jan 21, 2:08 PM PSTHazardous Seas WarningMFR56 hr

Nearby

Gale Warnings in Oregon, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.